Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 197, NWS Lincoln, IL

September 6, 2001Macon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Sep 6, 2001, 6:07 PM CDT for Macon County, Illinois. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 6, 2001, 6:07 PM CDT (23:07 UTC)
Expired
Sep 6, 2001, 6:45 PM CDT
In force
38 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Macon County, IL

What was reported inside it

TimeReportWhereRemark
Sep 6, 6:15 PM CDTThunderstorm Wind 50 EDecatur, ILTrees and power lines were blown down in Decatur.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
464 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WUUS53 KILX 062308
SVRSPI
ILC115-062345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
607 PM CDT THU SEP 6 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN CENTRAL ILLINOIS

* UNTIL 645 PM CDT

* AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 5 MILES WEST OF 
  DECATUR TO JUST WEST OF MACON...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  DECATUR
  MOUNT ZION
  WARRENSBURG
  FORSYTH
  OREANA
  ARGENTA

DAMAGING WINDS IN EXCESS OF 60 MPH WILL ACCOMPANY THIS DANGEROUS
STORM. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE
WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3983 8920 3967 8907 3992 8875 4007 8890

BYRD
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:30 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Sep 6, 2:30 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
230 PM CDT THU SEP 6 2001

FORECAST CHALLENGE THIS PERIOD INCLUDES PRECIP CHANCES AHD OF WEAKENING
SHEAR AXIS TNT INTO FRI MRNG...WITH MORE IMPORTANT SHORTWAVE THREATENING
AREA FRI NIGHT INTO SATURDAY.

WATER VAPOR LOOP CLEARLY SHOWING H5 TROF/SHEAR AXIS LIFTING NEWD INTO
THE SRN/CNTRL PLAINS. MOISTURE PLUME HAS SHIFTED EWD ACRS ENTIRE CWA
WITH SCT TSRA DVLPG AHD OF TROF IN INSTABILITY AXIS WHICH SHOWS UP ON
THE LATEST MSAS. 18Z SFC ANALYSIS INDICATING WEAK TROF AXIS FROM NRN
MO INTO SRN ILLLINOIS WITH THE BULK OF THE TSRA ALONG AND NORTHEAST OF
FEATURE. MODELS FAIRLY CONSISTENT IN THEIR HANDLING OF THE H5 SHEAR
AXIS WHICH MOVES ACRS THE CWA THIS EVENING WITH SOME MODEL DIFFERENCES
SHOWING UP AFTER 36 HRS WITH THE STRONGER CLOSED SYSTEM MOVING INTO THE
SRN PLAINS LT FRIDAY. AVN CONTINUES TO BE THE STRONGER OF THE TWO MODELS
WITH THIS FCST RUN AND BASED ON SATELLITE AND UA DATA...FEEL THAT MAY
BE THE WAY TO GO. STILL SOME FAIRLY STRONG WINDS LOCATED ON THE BACKSIDE
OF THE ERN ID TROF WHICH WOULD SEEM TO INDICATE THE DIGGING PROCESS
WL CONTINUE INTO FRIDAY.

SCT TSRA WL CONTINUE ACRS THE CWA THIS EVENING AND NOT REAL CONFIDENT
ON THE TIMING OF PRECIP ENDING AFTER THE TROF MOVES TO OUR EAST LT
TNT SO WL NOT PUT ANY MENTION OF SHOWERS ENDING TNT. WITH THE SHORTWAVE
TO OUR NE ON FRI AND THE MAJOR SHORTWAVE STILL ACRS THE
PLAINS...DONT SEE ANY REAL STRONG FORCING MECHANISMS TO PRODUCE
WIDESPREAD RAINFALL ACRS THE CWA. HOWEVER...BOTH THE ETA AND AVN
PUSHING SOME WEAK OMEGA ACRS THE AREA DURING THE DAY WHICH MAY BE
ALL IT TAKES TO IGNITE STORMS. MODEL GUID SUGGESTING SOME BREAKS IN
THE CLOUD COVER WHICH SHOULD HELP PUSH THE NUMBERS UP CLOSER TO THE
WARMER FWCS. ITS AMAZING THAT THE TIME HEIGHT CROSS SECTIONS
INDICATE SOME DEEP LAYERS OF RH ACRS THE FCST AREA...BUT YET FCST
TEMPS IN THE MID TO UPPER 80S...WHICH THE TWO METER ETA AGREES WITH.

MODELS SUGGEST BEST LAYERED OMEGA AND QG FORCING APPRCH THE CWA SATURDAY
MRNG AS THE CLOSED SRN STREAM SYSTEM OPENS UP AND IS ABSORBED BY THE
NRN STREAM H5 LOW. BY SAT AFTN AND EVENING...REGION IS IN RIGHT ENTRANCE
REGION OF DEPARTING SPEED MAX WHICH SHOULD ENHANCE THE LIFT ACRS THE
AREA AND POTENTIAL FOR HEAVY RAINFALL. DYNAMIC AND SOME FRONTOGENETICAL
FORCING ARND SATURDAY NIGHT TO CONTINUE SHOWERS...AT LEAST INTO THE
EVENING BEFORE MODELS SUGGEST AREA GETS DRY SLOTTED. ON SUNDAY...IMPRESSIVE
COLD ADVECTION ACRS THE CWA WITH 850-700 MB COLD POOL SETTLING ACRS
THE CWA ALONG WITH SOME DECENT DIF POSITIVE VORT ADVECTION...WHICH
SHOULD KEEP AT LEAST SOME LOW POPS GOING DURING THE DAY (WEST DURING
THE MRNG AND MENTION OF POPS ALL DAY EAST). AFTER THAT...UPPER SYSTEM
TO SHIFT NWD INTO CANADA ALLOWING MORE OF A ZONAL FLOW TO PREVAIL ACRS
THE MIDWEST THRU THE FIRST HALF OF NEXT WEEK PRODUCING COOL BUT DRY
CONDITIONS ACRS CNTRL IL. MED RANGE MODELS HINTING AT ANOTHER FRONT
SHIFTING INTO THE MIDWEST ON THU...BUT MOISTURE RIGHT NOW APPEARS TO
BE LIMITED AHD OF BOUNDARY...SO WL NOT INTRODUCE ANY PRECIP CHANCES FOR
THU. THANKS FOR THE COORD DVN.

...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI ET 070/087 070/078 055 44446
PIA TT 069/085 067/077 052 44466
DEC ET 070/087 070/078 055 44446
CMI ET 067/085 067/078 053 44445
MTO ET 069/086 068/081 058 44444
LWV ET 072/087 072/084 061 44344

.ILX...NONE.

SMITH

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.